Nausea and Vomiting Significant Among Very Young Pediatric Patients Undergoing Chemotherapy

Armen Hareyan's picture
Advertisement

Nausea and Vomiting and Chemotherapy

According to a recent article published in the journal Cancer, nausea and vomiting are still significant side effects associated with chemotherapy, particularly among patients 0-3 years of age.

Advertisement

Severe nausea and vomiting is an often distressing side effect of chemotherapy. Despite significant progress over the past decade in managing chemotherapy-induced nausea and vomiting (CINV), more than half of all patients receiving chemotherapy still suffer from these side effects. Symptoms can be severely debilitating and often lead patients to refuse further courses of chemotherapy; this minimizes chances for an optimal outcome.

Different chemotherapy agents and/or chemotherapy combinations are associated with inducing nausea and vomiting to varying degrees; some chemotherapy agents are highly associated with nausea and vomiting, while others are moderately or rarely associated with this side effect. Fortunately, drugs to prevent nausea and vomiting (antiemetic drugs) can be given to patients before and chemotherapy.

Researchers from New Mexico recently conducted a study to evaluate the rates of nausea and vomiting in pediatric patients who were undergoing chemotherapy. Surveys that rated the management of nausea and vomiting after each course of chemotherapy were completed by 224 patients or their parents. Antiemetic therapy consisted of Zofran

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement